Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Skin lesions and their diagnosis

Discussion in 'General Issues and Discussion Forum' started by David Smith, May 12, 2012.

  1. David Smith

    David Smith Well-Known Member

    Members do not see these Ads. Sign Up.
    Hi Bel and all

    This patient presented with macular, non pruritic lesions, non blanching, red and yellow staining which is from venule leakage into the surrounding tissues. What is the disease that would cause this. The GP can give no diagnosis, Oral cortico steroids have had no effect so far. There is a history of Lichen Planus in the mouth as a child and the patient has assumed that this, and other mysterious lesions at random times thru his life, is/are Lichen planus now but to my knowledge all lichen planus is papular, puritic, erythmatous and crusted or excoriated from scratching.

    Pics below



    Regards Dave
  2. blinda

    blinda MVP

    Nice one Dave,

    You`re right, Lichen Planus (LP) skin lesions are usually pruritic. This is one of the 5 P`s associated with LP;

    • pruritic,
    • planar (flat-topped),
    • purple,
    • papules,
    • plaque.

    A little more info would be grand;

    Pts age, gender and occupation,
    Past and present meds (ie, how long have they been taking the oral steroid?)
    Onset and anatomical distribution of the lesions (any nail involvement?), are they palpable and/or pruritic elewhere?

    Could well be associated with previously diagnosed lichen planus, although the pics look more like vasculitis. An LP skin biopsy would reveal irregularly thickened epidermis and a degeneration of skin cells. Immunoglobulins may also be seen under immunofluorescent exploration.

    Anyone else seen this presentation in pts?

    Thanks for starting an interesting thread :drinks

  3. David Smith

    David Smith Well-Known Member

    Vasculitis, sure that seems likely but what causes the vascular deterioration, This is similar to the lesions caused by warfarin therapy but not so large & widespread.
    Do you think aspirin can produce this , there are anecdotal references to aspirin and peripheral vasculitis.

  4. blinda

    blinda MVP

    LP = Lichen Planus....and I agree, this does not appear to be the regular presentation of such.

    When you consider the anti-platelet activity of Aspirin, it could well be a contributing factor to such cutaneous vasculitis. As you say, there is plenty of anecdotal data to support this; aspirin and vasculitis. Drug therapy, including anticoagulants, in association with vasculitis is considered here, one of my favourite derm sites.

    However, we should also take into account that certain patient groups are predisposed to cutaneous adverse drug reactions. For instance, there is a high incidence of hypersensitivity reactions in patients with altered immune status, i.e; pts with clinical depression. Interestingly, SSRI`s have recently been documented as a cause of fixed drug eruption; Drug induced skin reactions.

    Bleeding episodes have been reported in patients treated with psychotropic drugs that interfere with serotonin re-uptake (such as Citalopram), see here; side effects. Interesting to see that there was a case of cutaneous leukocytoclastic vasculitis which was reported in a patient receiving escitalopram (a close relative to Citalopram). To quote; "The lesions disappeared one week following discontinuation of escitalopram and reappeared upon rechallenge."

    With a bit more searching, I found this article; Cutaneous Vasculitis During Selective Serotonin Reuptake Inhibitor Therapy, which lists "bleeding complications" as an uncommon side effect of Citalopram. Add this to the increased risk of haemorrhage associated with Aspirin, I would suggest that perhaps your patient`s dermatological complaint could be closely linked with their current medication.

  5. Middle-digit

    Middle-digit Welcome New Poster

    Hi everyone,

    I am an osteopath, so you might say, this is not my area of expertise but I see a lot of skin and along with the things that have been said, I would also be thinking of:

    Erythema Nodosum
    Senile purpura
    Sweet's syndrome
    Behcet's disease (very unlikely)

    Just some idea's to wet the appetite. If anything else pops into my head, I'll post again. Great forum!
  6. David Smith

    David Smith Well-Known Member

    Hi Bel

    Thanks for all you good advice and thoughts, what do you think this might be.

    14 year old girl, no significant med history, presented with what looks like tinea pedis but has caused a brown dicolouration that comes of when wiped with alcohol better than water. The skin leasion and browness came on at the same time and there is a small bit on the right. She does not have any brown foot wear or socks and is sure it is not staining from any chemical. she has applied no treatment.


    Cheers Dave :drinks
  7. blinda

    blinda MVP


    Do you have a Wood`s light? If you have, shine it on!

    This is quite common. Anyone else seen this and what lab/clinical tests did you perform?

  8. David Smith

    David Smith Well-Known Member

    Bel it might be quite common in Darkest Hampshire but in this part of Kent, where we are a bit thicker but strong, I have never seen this before. Don't have a Woods light. Did you think it might be Erythrasma and fluorescing red?
    I'll have to get a lamp eh!

    Cheers Dave
  9. blinda

    blinda MVP

    Visions of Andrex come to mind...

    Anyhoo, yep; If the discolouration can be removed with alcohol solution then it indicates superficial cutaneous infection, ie bacterial/tinea. Swab samples could be taken for definative dx, but a quick dx of Corynebacterium would be obtained with florescent Woods light.


Share This Page